Mississippi, 2021Flash Flooding in Mississippi, July 9, 2021
July 9, 2021 · NWS MEG · 3 events in 2 counties and zones
A weak cold front stalled across extreme northern Mississippi. Showers and thunderstorms with very heavy rain developed along this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front stalled across extreme northern Mississippi. Showers and thunderstorms with very heavy rain developed along this boundary. These storms were slow-moving resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 9, 10:42 AM CST, 33 minutes earlier.
Area forecast discussion, Jul 9, 10:42 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1142 AM CDT Fri Jul 9 2021
.UPDATE...
18Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 1109 AM CDT Fri Jul 9 2021/
UPDATE...
Weak surface boundary bisecting the forecast area is the focus for
thunderstorms producing locally heavy rainfall. This area is sinking
very slowly south. The forecast accounts for this feature and other
pop-up storms that should develop with the diurnal cycle.
JEB
PREVIOUS DISCUSSION... A few showers still remain over the
forecast area this morning as a weak front moved into the area
overnight. This washed out boundary will serve focus for shower
ands storm development this afternoon as the heating of the day
will ignite these showers and storms. Temperatures are still
expected to reach into the upper 80s to lower 90s today. The
diurnal showers and storms should diminish into the evening hours,
but short range guidance suggests a MCS or a line of storms
moving into the northern portions of the forecast area late
tonight into early Saturday morning. Some guidance moves this
convection well into the area but the trend is for it to weaken as
it moves into our forecast area tonight. Some guidance does not
have any convection overnight into our area. We will have to watch
the trends through the day to get a better handle on the
situation as this will be more of a mesoscale issue overnight.
With that being said...rain chances will just increase through
the weekend as an upper low is expected to drop down from the
north late Saturday into Sunday. This will bring a good chance of
shower and storms to the region. Right now, the Storm Prediction
Center has portions of the Mid South in a Slight Risk for severe
weather on Saturday. This should cover the multiple waves of
showers and storms that are expected during this time frame...but
this would mainly cover late Saturday night into Sunday for our
area as that disturbance/front moves down from the north. The risk
is continued into Sunday but only as a Marginal Risk...but that
too could change as more data becomes available. Right now, the
main threats with the storms would be strong straight line winds
and large hail.
Another aspect with the multiple rounds/chances for storms would
be heavy rainfall. Precipitable water values over the next few
days will be in that 1.8 to 2.0 inch region which is generally an
indicator for a very moisture rich atmosphere. Couple that with
deep warm cloud layer and a fairly unidirectional flow up the
column this points to slow moving or training showers and storms
with a highly efficient rainfall. The Weather Prediction Center
has portions of the Mid South...mainly across the Mississippi
Delta in a Slight Risk for Excessive Rainfall for Sunday. It is
hard to pinpoint where heaviest rain will fall or the amounts a
this time...but the likelihood for heavy rain will exist over a
large portion of the Mid South on Sunday.
The upper level system will pull out of the area by midweek. Rain
chances will still be elevated on Monday and Tuesday as showers
and storms will continue to be mainly diurnally driven. We should
continue to see afternoon showers and storms through the rest of
the week as the surface flow remain southwesterly keeping moisture
in place for afternoon showers and storms. Temperatures will
remain around normal through the period outside of the Sunday and
Monday time frame. 13/MH
&&
.AVIATION...
18Z TAF
Showers and thunderstorms this afternoon into the evening.
Conditions under any storms could go IFR/MVFR. Otherwise it should
be VFR. Wind SSW 5-10kts occasional gusts to 20kts towards the end
of the TAF set.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 9, 9:55 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1055 AM CDT Fri Jul 9 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1055 AM CDT Fri Jul 9 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few thunderstorms may produce heavy rainfall and ponding of water.
Gusty winds is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A Marginal to slight risk of severe weather exists for portions of
the Mid-South on Saturday and Sunday. Clusters of storms will be
possible both days with a few storms being strong or severe. Gusty
winds and heavy rain will be the main threats.
A Marginal to Slight risk of excessive rainfall exists for
portions of the Mid South on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 9, 6:39 AM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
739 AM CDT Fri Jul 9 2021
TNZ092-091300-
Hardin TN-
739 AM CDT Fri Jul 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 AM CDT
FOR...
Southeastern Hardin County in western Tennessee...
At 739 AM CDT...a strong thunderstorm producing winds in excess of 40
mph was located near Olive Hill, or 8 miles east of Savannah, moving
east at 30 mph.
People in southeastern Hardin County should monitor this storm
closely.
LAT...LON 3511 8826 3527 8823 3528 8798 3505 8799
TIME...MOT...LOC 1239Z 277DEG 24KT 3518 8809
Flash Flood, Marshall
- When
- July 9, 11:15 AM CST to 1:15 PM CST
- Where
- Marshall County, 1.47 mi SSW of Byhalia to 1.56 mi SSW of Byhalia
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 34.861, -89.691
A store was flooded with ankle-deep water due to a sewer backup.
Flash Flood, De Soto
- When
- July 9, 12:12 PM CST to 2:12 PM CST
- Where
- De Soto County, 0.69 mi WSW of Walls to 0.6 mi SE of Walls
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.945, -90.140
Nail Road was closed due to flooding between Highway 61 and Honeysuckle Lane.
Flash Flood, De Soto
- When
- July 9, 12:30 PM CST to 2:30 PM CST
- Where
- De Soto County, 2.2 mi WNW of Eudora to 2.1 mi WNW of Eudora
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 34.840, -90.187
A family had to be rescued from their mobile home by boat due to flooding. Several vehicles were damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, July 9, 20211 injured · $121 million · 83 kt wind · 35 events
- Hail and Damaging Winds in Missouri, July 9 to 10, 2021$1.5 million · 2 in hail · 21 events
- Flash Flooding and Dust Storm in Arizona, July 9 to 10, 2021$271,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Illinois, July 9 to 10, 2021$426,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, July 9 to 10, 20213.25 in hail · 61 events
- Flash Flooding and Flooding in Kentucky, July 9 to 11, 2021$26,000 · 55 kt wind · 33 events
- Flash Flooding and Flooding in Texas, July 9, 2021$55,000 · 12 events
- Flash Flood and Flood in Pennsylvania, July 9, 2021$46,000 · 61 kt wind · 13 events
- Flash Flood and Damaging Winds in Arizona, July 9, 2021$55,000 · 65 kt wind · 4 events
- Damaging Winds in Kansas, July 9 to 10, 2021$28,000 · 78 kt wind · 15 events
- Damaging Winds in Nebraska, July 9 to 10, 202183 kt wind · 35 events
- Damaging Winds in North Carolina, July 9, 2021$28,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976164, 976169, 976249.